Thunderstorm Wind, Calhoun
- When
- August 3, 7:00 PM EST
- Where
- Calhoun County, Big Spgs
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.983, -81.067
Several large branches were blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 3, 1:45 PM EST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 245 PM EDT SAT AUG 03 2002 ********************************************************************* 245 PM EDT SAT AUG 03 2002 TIL 12Z MON TRW/RW CONT TO DVLP OVR MTNS WITH STG DIURNAL HEATING AND HI SFC DWPTS WHICH ARE PUSHING SBCAPES ABV 2.0KJ/KG. WL KEEP ISLD TRW MENTION IN THE LLNDS THRU 03Z WITH HIER POPS MTNS. STRMS CUD GO SVR GVN THERMODYNAMIC INSTABILITY BUT ONCE SUNSET OCCURS WKNG TREND WL OCCUR. DRY CONDS TAKE HOLD TMRW WITH ANOTHER HOT AFTN. STACKED UPR LVL RDG HANGS TUFF AND H8 TEMPS RMN ABV 20C...WHICH SPPRTS WDSPRD 90S. DRIER CONDS ALOFT AS UPR LVL RDG MVS SLOWLY E...WHICH MAKES PWATS FALL TO SLGTY ABV AN INCH WITH SBCAPES AND LI/S 1/3 OF WHAT THEY R THIS AFTN. PRECIP FREE CONDS SUN NGT WITH ANOTHER HUMID NGT WTIH PATCHY RVR FG MAINLY ALNGT TUG FORK AND MID OH RVR. RECENT LACK OF RA HAS MADE THE PALMER INDEX FALL TO -1. GUID TEMPS ON TRACK WITH FWC NMBRS HVNG HIER VERIFICATION PAST FEW DAYS...SO WL ROLL WITH THEM. MONDAY THRU SAT...MODELS ARE SHOWING SOME TIMING DIFFERENCES FOR MONDAY. CURRENT THINKING IS THAT THE ETA IS MOVING THINGS ALONG TO FAST...SO WILL CONTINUE WITH PREVIOUS FCST AND BRING SLIGHT CHANCE INTO THE NORTH ON MONDAY AND GRADUALLY INCREASE THE CHANCES ACROSS THE CWA MONDAY NIGHT AND TUESDAY. THE FRONT SHOULD CLEAR THE REGION TUESDAY NIGHT AND WEDNESDAY MORNING. SFC HIGH AND UPPER TROUGH SHOULD BE ENOUGH PUSH THE FRONT WELL SOUTH OF OUR AREA. BEYOND THIS...EXTENDED MODELS IN AGREEMENT THAT HIGH PRESSURE WILL DOMINATE THE REMAINDER OF THE PERIOD. THIS WILL BRING DRIER WEATHER AND COOLER TEMPS. MEX GUIDANCE CONTINUES TO RUN MUCH COOLER THAN THE FMR. HAVE TRENDED CLOSER TO THE FMR...ESPECIALLY ON WED AND THURS. OVERALL...FCST SIMILAR TO PREVIOUS PACKAGE. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/ ******************************************************************** 1000 AM EDT SAT AUG 03 2002 --> TIL 11Z SUN ANOTHER SCORCHER TDY WITH LAST OF MRNG FG ALNG MID OH AND TUG FRK RVRS ERODING RAPIDLY. QSTN TDY IS WL WE HV A REPEAT OF SLO MVNG TSTMS WHICH PROMPTED NUMEROUS FFWS LAST NGT. H8-H5 OMEGA AND Q-VEC CONV NOT IMPRESSIVE...HWVR BL EQUIV POT TEMP AND MSTR FLUX CONV EXISTS. THEREFORE ADD THAT WITH DIURNAL HEATING AND ERLY UPSLOPE FLO WL CONT CHC POPS MTNS AND A NOISY 20 ELSW. COOP RPTS FRI SHOWED UPR 90S ALNG OH RVR SO WL UP THAT AREA TO 95 TO 100...OTRW MINOR TWEAKS HERE AND THERE. ********************************************************************* 345 AM EDT SAT AUG 03 2002 ...SATURDAY THROUGH SUNDAY NIGHT... BEST CHANCE OF AFTERNOON/EVENING THUNDER TODAY WILL BE IN MOUNTAINS. IN SPITE OF UPPER RIDGE EFFECTS...PWS AND INSTABILITY DUE TO HEATING ARE SUFFICIENT...IN ADDITION TO MODELS SHOWING WEAK UPSLOPE AND WEAK LOW LEVEL CONVERGENCE. BELIEVE EXTREMELY WEAK SURFACE FRONT ...WITH NO UPPER SUPPORT...WHICH MEANDERS INTO CWA IS INSUFFICIENT TO PRODUCE ANYTHING THAN WIDELY SCATTERED AFTERNOON/EVENING CONVECTION OVER THE LOWLANDS. WILL KEEP SUNDAY DRY AS SURFACE/UPPER RIDGE GETS STRONGER. OTHERWISE...HOT AND HUMID WITH AFTERNOON HEAT INDICES JUST OVER 100 DEGREES IN MANY LOWLAND AREAS. WILL HANDLE THAT IN SPECIAL WEATHER STATEMENT. BLEND OF FWC/MAV TEMPERATURES LOOK GOOD. ...MONDAY THROUGH FRIDAY... LITTLE CHANGE TO PREVIOUS FORECAST. COOL FRONT STILL FORECAST BY MODELS TO COME THROUGH LATER MONDAY AND EARLY TUESDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. DRY CONDITIONS WITH A DECREASE IN HUMIDITY AND TEMPERATURES ARE EXPECTED BEHIND THE FRONT. JMV/JS ********************************************************************* 920 PM EDT FRI AUG 02 2002 (EVENING UPDATE)... WILL PRODUCE AN EVENING UPDATE...TO TAKE OUT THE MENTION OF THUNDERSTORMS ACROSS WHOLE CWA...AND KEEP MENTION OF ONLY SLIGHT CHANCE OF SHOWERS FOR CENTRAL AND NORTHERN MOUNTAINS. NO OTHER CHANGES ANTICIPATED AT THIS TIME. ********************************************************************* 316 PM EDT FRI AUG 02 2002 SHORT TERM (TONIGHT THROUGH SAT NIGHT)... LATEST SURFACE MAP SHOWS A WEAK COLD FRONT CURVING FROM EASTERN CANADA ACROSS WESTERN NY...EXTREME NW PA AND CENTRAL OH INTO THE SOUTHERN PLAINS. SATELLITE IMAGERY SHOWS CU ARE HAVING A TOUGH TIME DEVELOPING ACROSS MOST OF THE REGION. IN ADDITION...KRLX SHOWS WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NORTH AND SOUTHEAST OF THE FORECAST AREA. FRONT SHOULD CONTINUE TO PUSH SOUTH OVERNIGHT. WILL KEEP SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN COUNTIES UNTIL MIDNIGHT. HOWEVER...REMOVED MENTION IN THE CENTRAL MOUNTAIN COUNTIES AS LACK OF ANY REAL CU INDICATES NO REAL THREAT OF CONVECTION. FRONT IS EXPECTED TO MOVE INTO FAR NORTHERN COUNTIES AND BECOME STATIONARY ON SATURDAY. MODELS SUGGEST REGION SHOULD REMAIN DRY AS UPPER LEVEL RIDGE BEGINS TO TAKE FIRM HOLD. HOWEVER...FEEL PROXIMITY OF FRONT WILL LEAD TO A SLIGHT CHANCE OF PRECIPITATION DURING THE AFTERNOON HOURS. FEEL TEMPERATURES ON SATURDAY SHOULD BE A LITTLE COOLER THAN THE CURRENT ONES AS MORE CLOUDS SHOULD BE THE RULE DURING THE DAY. SATURDAY NIGHT SHOULD BE DRY AS AIRMASS BEGINS TO STABILIZE AND UPPER LEVEL RIDGE INTENSIFIES OVER AREA. EXTENDED RANGE (SUNDAY THROUGH FRIDAY) AVN/ECMWF/UKMET CONTINUE TO BE IN GOOD AGREEMENT WITH THE OVERALL PATTERN FOR THE UP COMING WEEK. ALL MODELS SHOW RIDGE BUILDING IN CENTRAL PLAINS WITH TROUGHS DEVELOPING ON EACH COAST...BUT THE STRENGTH OF THE TROUGH AMPLIFICATION IS STILL UNSURE. THE STRONG RIDGE FROM THE WEEKEND WILL REMAIN IN CONTROL THROUGH MONDAY...BEFORE THE TROUGH BEGINS TO BE CARVED OUT OVER THE REMAINDER OF THE WEEK. AT THE SURFACE...HIGH PRESSURE AT THE SURFACE WILL GIVE WAY TO A COLD FRONT ON TUESDAY. THIS IS A LITTLE SLOWER THAN THE AVN...BUT SEEMS REASONABLE GIVEN THE TIME OF THE YEAR AND THAT THE UPPER LEVEL RIDGING OVER THE REGION WAITS UNTIL TUESDAY TO BREAK DOWN. THIS WILL BE THE ONLY SHOT FOR RAIN IN THE EXTENDED RANGE AS THE FRONT SHOULD AT LEAST PROGRESS INTO THE CAROLINAS. BEHIND THE FRONT...MUCH DRIER AND SLIGHTLY COOLER AIR IS POISED TO MOVE IN. THERE IS A SIZEABLE DIFFERENCE IN THE GUIDANCE VALUES FROM THE MEX AND FMR DATA. HPC ADVISED THAT MEX HAS A SLIGHT COLD BIAS...SO THERE FOR HAVE TRENDED MORE TOWARD THE FMR DIRECTION. BUT THIS SHOULD STILL BE AN IMPROVEMENT OVER CURRENT TEMP/DEW POINTS. JSH/ESS ********************************************************************
KYZ103-WVZ005-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 510 PM EDT SAT AUG 3 2002 ...SHOWERS AND THUNDERSTORMS ACROSS WAYNE AND BOYD COUNTY... SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING ACROSS NORTHWESTERN BOYD COUNTY AND CENTRAL AND SOUTHERN BOYD COUNTY KENTUCKY. THESE THUNDERSTORMS ARE PRODUCING HEAVY RAIN...GUSTY WINDS...AND HAVE THE POTENTIAL OF PRODUCING SMALL HAIL. THE HUNTINGTON AIRPORT HAS RECEIVED 0.95 INCHES OF RAIN IN APPROXIMATELY 30 MINUTES. THE NATIONAL WEATHER SERVICE RADAR HAS BEEN ESTIMATING UP TO AN INCH AND A HALF OF RAIN OVER THIS AREA IN THE PAST HOUR. THE THUNDERSTORMS ARE MOVING WESTWARD AROUND 10 MILES AN HOUR. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY TRACK THE MOVEMENT OF THESE THUNDERSTORMS. --- CALL TO ACTION --- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
KYZ103-WVZ005-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 510 PM EDT SAT AUG 3 2002 ...SHOWERS AND THUNDERSTORMS ACROSS WAYNE WEST VIRGINIA AND BOYD COUNTY KENTUCKY... SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING ACROSS NORTHWESTERN WAYNE COUNTY AND CENTRAL AND SOUTHERN BOYD COUNTY. THESE THUNDERSTORMS ARE PRODUCING HEAVY RAIN...GUSTY WINDS...AND HAVE THE POTENTIAL OF PRODUCING SMALL HAIL. THE HUNTINGTON AIRPORT HAS RECEIVED 0.95 INCHES OF RAIN IN APPROXIMATELY 30 MINUTES. THE NATIONAL WEATHER SERVICE RADAR HAS BEEN ESTIMATING UP TO AN INCH AND A HALF OF RAIN OVER THIS AREA IN THE PAST HOUR. THE THUNDERSTORMS ARE MOVING WESTWARD AROUND 10 MILES AN HOUR. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY TRACK THE MOVEMENT OF THESE THUNDERSTORMS. --- CALL TO ACTION --- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
WVZ018-040000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 730 PM EDT SAT AUG 3 2002 A THUNDERSTORM IS MOVING ACROSS NORTHERN CALHOUN COUNTY THIS EVENING. THIS THUNDERSTORM IS ASSOCIATED WITH FREQUENT LIGHTNING...HEAVY RAIN...AND HAS THE POSSIBILITY OF PRODUCING SMALL HAIL AROUND THE SIZE OF PEAS. RAINFALL AMOUNTS UP TO AN INCH AN HOUR CAN BE EXPECTED. THE STRONGEST PORTION OF THE STORM IS NORTH OF GRANTSVILLE...MOVING SOUTH AT AROUND 10 MILES AN HOUR. --- CALL TO ACTION --- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED IMMEDIATELY. --- CALL TO ACTION --- PEOPLE IN THIS AREA SHOULD CONTINUE TO BE AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL...AVOID LOW LYING AREAS...AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Charleston,WV radar (KRLX), 94 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several large branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311958.